Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Principal quadratic functionals


Author: E. C. Tomastik
Journal: Trans. Amer. Math. Soc. 218 (1976), 297-309
MSC: Primary 49B10
DOI: https://doi.org/10.1090/S0002-9947-1976-0405208-8
MathSciNet review: 0405208
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The general theory of the existence of a minimum limit in the fixed and variable end point problems of singular quadratic functionals of n dependent variables is developed, generalizing the one dimensional results of Marston Morse, Walter Leighton and A. D. Martin and completing a phase of the n-dimensional theory initiated recently by the author.


References [Enhancements On Off] (What's this?)

  • [1] Philip Hartman, Self-adjoint, non-oscillatory systems of ordinary, second order, linear differential equations, Duke Math. J. 24 (1957), 25-35. MR 18, 576. MR 0082591 (18:576d)
  • [2] T. Kato, Perturbation theory for linear operators, Die Grundlehren der math. Wissenschaften, Band 132, Springer-Verlag, New York, 1966. MR 34 #3324. MR 0203473 (34:3324)
  • [3] Walter Leighton, Principal quadratic functionals, Trans. Amer. Math. Soc. 68 (1949), 253-274. MR 11, 603. MR 0034535 (11:603f)
  • [4] Walter Leighton and A. D. Martin, Quadratic functionals with a singular end point, Trans. Amer. Math. Soc. 78 (1955), 98-128. MR 16, 598. MR 0066570 (16:598c)
  • [5] Marston Morse and Walter Leighton, Singular quadratic functionals, Trans. Amer. Math. Soc. 40 (1936), 252-286. MR 1501873
  • [6] Marston Morse, The calculus of variations in the large, 2nd ed., Amer. Math. Soc. Colloq. Publ., vol. 18, Amer. Math. Soc., Providence, R. I., 1960. MR 1451874 (98f:58070)
  • [7] -, A generalization of the Sturm separation and comparison theorems to n-space, Math. Ann. 103 (1930), 52-69. MR 1512617
  • [8] -, Singular quadratic functionals, Math. Ann. 201 (1973), 315-340. MR 49 #7894. MR 0343150 (49:7894)
  • [9] E. C. Tomastik, Singular quadratic functionals of n dependent variables, Trans. Amer. Math. Soc. 124 (1966), 60-76. MR 33 #4743. MR 0196556 (33:4743)
  • [10] William T. Reid, Some elementary properties of proper values and proper vectors of matrix functions, SIAM J. Appl. Math. 18 (1970), 259-266. MR 41 #8623. MR 0264024 (41:8623)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 49B10

Retrieve articles in all journals with MSC: 49B10


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1976-0405208-8
Keywords: Principal quadratic functionals, singular quadratic functionals, selfadjoint second order systems of differential equations, Euler equation, conjugate point, focal point, oscillation
Article copyright: © Copyright 1976 American Mathematical Society

American Mathematical Society